Alert archive / New Mexico / Flash Flood Warnings in 2006

Flash Flood Warning 52, NWS Midland/Odessa, TX

August 16, 2006Eddy County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Aug 16, 2006, 5:54 PM MDT for Eddy County, New Mexico. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2006, 5:54 PM MDT (23:54 UTC)
Expired
Aug 16, 2006, 8:45 PM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 162 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 6:15 PM MDTFLASH FLOOD12 Wsw Lakewood, NMFLOODING REPORTED ON MARATHON ROAD
Aug 16, 6:25 PM MDTFLASH FLOOD7 W Lakewood, NMUP TO ONE FOOT OF RUNNING WATER REPORTED ACROSS ROCKIN R RED ROAD
Aug 16, 7:05 PM MDTFLASH FLOODCarlsbad, NMUP TO ONE FOOT OF RUNNING WATER ON VARIOUS STREETS ACROSS THE CITY OF CARLSBAD INCLUDING THE TRUCK BYPASS BETWEEN HIGHWAY 285 AND LEE STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.9 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2006-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2006-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
188 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 162355
FFWMAF
NMC015-170245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
554 PM MDT WED AUG 16 2006

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 845 PM MDT

* AT 554 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  A LINE OF THUNDERSTORMS FROM NEAR ARTESIA TO JUST EAST
  OF QUEEN CAPABLE OF PRODUCING FLASH FLOODING.  MOVEMENT WAS EAST
  AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED
  U.S. HIGHWAY 285 BETWEEN ARTESIA AND LAKEWOOD...
  RURAL ROADS WEST OF CARLSBAD...
  ARTESIA...LAKEWOOD...WHITES CITY...
  THE CITY OF CARLSBAD
   
TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL 
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3293 10476 3204 10479 3206 10408 3293 10407

$$
2 follow-up statements
000 
WGUS74 KMAF 170030
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
720 PM CDT WED AUG 16 2006

NMC015-170245-
EDDY-
620 PM MDT WED AUG 16 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MDT FOR
WESTERN EDDY COUNTY...

AT 610 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A HALF FOOT OF 
WATER RUNNING OVER ROCKIN R RED ROAD...OR COUNTY ROAD 21...JUST 
WEST OF LAKEWOOD/SEVEN RIVERS. THERE WAS ALSO ONE HALF FOOT OF WATER
RUNNING OVER MARATHON ROAD...OR COUNTY ROAD 401...ABOUT 12 MILES 
WEST/SOUTHWEST OF LAKEWOOD. 

AT 619 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND THUNDERSTORMS EXTENDING FROM ARTESIA...SOUTHWARD
TO JUST WEST OF CARLSBAD...AND JUST EAST OF WHITES CITY...MOVING 
SLOWLY EAST AT 10 MPH. THESE SHOWERS AND STORMS WERE PRODUCING 
RAINFALL AMOUNTS OF ONE TO TWO INCHES PER HOUR. THEREFORE... 
ADDITIONAL FLASH FLOODING IS EXPECTED AS THESE SHOWERS AND STORMS 
MOVE THROUGH LAKEWOOD...AVALON...CARLSBAD...AND OTIS.  

AT 625 PM MDT...TRAINED WEATHER SPOTTERS REPORTED ONE FOOT OF WATER 
RUNNING OVER ROCKIN R RED ROAD...OR COUNTY ROAD 21...7 MILES WEST OF 
LAKEWOOD.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ARTESIA... 
COTTONWOOD...AKEWOOD...AVALON...CARLSBAD...WHITES CITY...OTIS... 
MALAGA...AND RURAL ROADS ACROSS WESTERN AND CENTRAL EDDY COUNTY.  

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

LAT...LON 3293 10476 3204 10479 3206 10408 3293 10407

$$
000 
WGUS74 KMAF 170119
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
810 PM CDT WED AUG 16 2006

NMC015-170145-
EDDY-
710 PM MDT WED AUG 16 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MDT FOR
WESTERN EDDY COUNTY...

AT 705 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A THUNDERSTORM
PRODUCING FLASH FLOODING.  THIS STORM WAS LOCATED NEAR OTIS...OR NEAR
CARLSBAD...MOVING EAST AT 15 MPH.

PUBLIC REPORTS ONE HALF INCH OF RAIN HAS FALLEN IN 15 MINUTES 
CAUSING 6 INCHES OF WATER ACCUMULATING IN SEVERAL INTERSECTIONS IN 
DOWNTOWN CARLSBAD. A SPOTTER REPORTED 8 TO 12 INCHES OF FLOWING 
WATER ON THE TRUCK BY PASS BETWEEN U.S. HIGHWAY 285 AND LEE STREET 
IN CARLSBAD. ANOTHER SPOTTER REPORT INDICATES 12 INCHES OF WATER AT 
THE INTERSECTION OF U.S. HIGHWAY 285 AND U.S. HIGHWAY 62 AND 180.

THE THUNDERSTORM PRODUCING FLASH FLOODING WILL CONTINUE TO AFFECT 
AREAS ALONG AND JUST EAST OF THE PECOS RIVER IN EDDY COUNTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT
DROWN.

LAT...LON 3293 10476 3204 10479 3206 10408 3293 10407

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 1:01 PM MDT, 4 hours 53 minutes earlier.

Area forecast discussion, Aug 16, 1:01 PM MDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
201 PM CDT WED AUG 16 2006

.DISCUSSION...
BROAD UPPER RIDGE WILL EXTEND ACROSS THE SOUTHERN HALF OF THE
COUNTRY THROUGH THE FORECAST.  WITH THE RIDGE CENTERED EAST OF THE
AREA... UPPER LEVEL DISTURBANCES WILL BE ABLE TO ROLL AROUND THE
WEST SIDE OF THE RIDGE AND ACROSS THE AREA.  MOST OF THESE
DISTURBANCES WILL BE TOO SMALL TO BE DEPICTED BY THE MODELS... BUT
AVN DOES KEEP AN UPPER LOW HANGING OVER THE TRANS PECOS REGION
THURSDAY AND FRIDAY.  THIS LOOKS SOMEWHAT SUSPICIOUS AS THE
FEATURE DOES NOT MOVE OFF WITH THE FLOW... HOWEVER IF IT DOES HANG
OVER THE AREA IT WOULD BE A CONCERN TO PRODUCE HEAVY RAIN.  THE
ETA DOES NOT AGREE WITH THIS DISTURBANCE OVER THE TRANS PECOS...
BUT IT DOES BRING A LOW OFF THE GULF AND UP THE RIO GRANDE FRIDAY
AND SATURDAY. BOTH OF THESE FEATURES WILL HAVE TO BE WATCHED AND
POPS MAY NEED TO BE INCREASED.

OVERNIGHT PRECIPITATION HAS CARRIED OVER THROUGH THE DAY AND HAS
INTENSIFIED DUE TO SOLAR HEATING.  MODELS CONTINUE TO DEVELOP
PRECIP... ESPECIALLY WEST... SO WILL EXTEND FLASH FLOOD WATCH
THROUGH TONIGHT.  WILL KEEP PREVIOUS COUNTIES IN THE WATCH AND ADD
COUNTIES ACROSS THE CENTRAL PERMIAN BASIN TO ACCOUNT FOR RECENT HEAVY
RAINFALL.

BY TOMORROW MODELS BEGIN TO DRY THINGS OUT WITH POPS DECREASING.
LOW TO CHANCE POPS THE NEXT FEW DAYS LOOK JUSTIFIED AS EVEN IF UPPER
SUPPORT IS LACKING... DAYTIME HEATING ALONE WILL BE ENOUGH TO
PROVIDE LIFT SO WITH WET SOIL CONDITIONS AND THE MOIST ATMOSPHERE
LOOK FOR SOME AFTERNOON AND EVENING THUNERSTORMS.

MAY HAVE A FRONT BRIEFLY MOVE INTO THE NORTHERN CWA SUNDAY.  TEMPS
THROUGH THE EXTENDED LOOK TO BE MILD AND NEAR NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              71  93  70  95 /  40  10  20  10
CARLSBAD NM                68  90  69  92 /  60  30  30  20
DRYDEN TX                  70  94  73  97 /  30  10  20  10
FORT STOCKTON TX           71  93  71  94 /  50  20  20  10
GUADALUPE PASS TX          65  84  66  86 /  60  30  30  30
HOBBS NM                   68  90  68  94 /  60  30  30  20
MARFA TX                   60  83  62  84 /  50  30  30  20
MIDLAND INTL AIRPORT TX    70  92  71  95 /  50  20  20  10
ODESSA TX                  70  92  71  95 /  50  20  20  10
WINK TX                    72  95  73  99 /  50  20  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL 7 AM CDT THURSDAY FOR THE FOLLOWING
     ZONES...CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...GUADALUPE
     MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...AND
     SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH UNTIL 7 AM CDT THURSDAY FOR THE FOLLOWING
     ZONES...ANDREWS...BIG BEND AREA...CRANE...DAVIS/APACHE
     MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GUADALUPE
     MOUNTAINS...LOVING...MARFA PLATEAU...MARTIN...MIDLAND...
     PECOS...PRESIDIO VALLEY...REEVES COUNTY AND UPPER TRANS
     PECOS...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
     AND WINKLER.

&&

72
Hazardous weather outlook, Aug 16, 11:55 AM MDT, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1255 PM CDT WED AUG 16 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-171800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
1255 PM CDT WED AUG 16 2006 /1155 AM MDT WED AUG 16 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER
MOST OF SOUTHWEST TEXAS AND SOUTHEASTERN NEW MEXICO THIS AFTERNOON
AND TONIGHT. ALL STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING
HEAVY RAIN WITH RATES OF 1 TO 3 INCHES PER HOUR. WITH THESE HIGH
RAINFALL RATES...FLOODING OF ARROYOS...DRAWS...URBAN...AND OTHER
LOW LYING AREAS IS LIKELY. THEREFORE...A FLASH FLOOD WATCH REMAINS
IN EFFECT UNTIL 4 AM CDT /3 AM MDT/ FOR THE SOUTHEASTERN NEW
MEXICO PLAINS...GUADALUPE MOUNTAINS...DAVIS MOUNTAINS...MARFA
PLATEAU...STOCKTON PLATEAU...THE UPPER TRANS PECOS...AND WESTERN
PERMIAN BASIN. THE ADDITION OF MIDLAND AND ECTOR COUNTY TO THE
WATCH AREA FOR THE REMAINDER OF THE WATCH IS THE ONLY CHANGE MADE
TO THE WATCH.

OTHER THREATS INCLUDE THE POSSIBILITY OF GUSTY WINDS AND FREQUENT
LIGHTNING WITH ANY STORM THAT DEVELOPS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER MOST OF THE AREA
THROUGH THE PERIOD WITH THE GREATEST CHANCES OVER THE WESTERN AND
NORTHERN SECTIONS OF THE OUTLOOK AREA. SOME OF THE THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL. PERSONS SHOULD KEEP
ABREAST OF THE LATEST STATEMENTS AND POSSIBLE WATCHES FROM THE
NATIONAL WEATHER SERVICE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY DUE TO THE POTENTIAL FOR
FLASH FLOODING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 16, 12:14 PM MDT, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
114 PM CDT WED AUG 16 2006

TXZ061-062-069-161915-
ECTOR-MIDLAND-UPTON-
114 PM CDT WED AUG 16 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN UPTON...
SOUTHEASTERN ECTOR AND SOUTHWESTERN MIDLAND COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST OF PLEASANT FARMS
AT 114 PM CDT...MOVING NORTH AT 10 MPH.  THIS STORM IS CAPABLE OF
PRODUCING SMALL HAIL...GUSTY WINDS...BRIEF HEAVY RAIN...AND
OCCASIONAL LIGHTNING.

LOCATIONS AFFECTED INCLUDE BUT ARE NOT LIMITED TO PLEASANT
FARMS...AND FARM TO MARKET ROAD 1767...

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 6:15 PM MDTSevere Thunderstorm WarningMAFLea60 min
Aug 15, 9:45 PM MDTFlash Flood WarningMAFEddy4 hr

Nearby

Flash Flood Warnings in New Mexico, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.